AFTER CORTISONE STEROID ACCELERATION OF ARTHRITIS EVERYWHERE

Bean
Bean Member Posts: 3
edited 8. Jan 2019, 15:33 in Say Hello Archive
Hi everyone I’m new to arthritis and to the forum. I am asking to see if anyone has had my experience.
2017 Sept I received a 7th steroid injection by my consultant in a period of 18 months. I was not told this was dangerous.
I was immediately admitted to A & E with a haematoma in the knee. Told to rest for 5 days. I didn’t walk again without crutches for one year. I complained of severe pain on standing and walking. I also couldn’t open my hands or clench fists the same week of the injection. I complained for five months being told ‘nothing is wrong and you’re too young for a new knee and you only have very mild arthritis’. After stating I didn’t want a new knee just wanted to know what happened in the injection I started a formal complaint and was given a new consultant. That consultant gave me an X-ray and proceeded to say I had very mild arthritis and only a tiny percentage of people would react to the injection. I told him that percentage was me and I had not worked since the injection. I’d had to move into a disabled home and was about to have hand surgery for severe arthritis too. He then looked at the X-ray and said in a very shocked voice ‘I’m going to have to operate and give you a new knee as you are now bone on bone.’
I have now had the new knee at age 50. I’m awaiting finger surgery, carpal tunnel surgery and this weekend I discovered I have arthritis in my back and curvature of the spine with bulging disc. I complained of back ache after the injection but was told by doctors it was because I’d been on crutches for so long.
This, I believe is all down to the steroid. Or too many injections in a short space of time.
I did not have arthritis anywhere before this injection except mild in the knee.
I’ve now seen on google too many steroids can accelerate arthritis.

Has anyone experienced this too?

Comments

  • moderator
    moderator Moderator Posts: 4,086
    edited 30. Nov -1, 00:00
    Hello and welcome Bean to Versus Arthritis Forum

    Sorry to read of your recent complications following re Cortisone Injections, as you will read from our forum members that many have had them in the past and had different results from them.

    I've found you a link which may be of interest to you:-

    https://www.arthritisresearchuk.org/system/search-results.aspx?keywords=Cortisone+Injections

    Please feel to contact our Helpline (during specified hours) who are extremely supportive as are our forum users, the Helpline No. is at the head of the page.

    Enjoy the forum.

    John
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Hello, I have had steroid injections and they did nothing but I never had so many in such a short space of time: steroids are indiscriminate, they thin all body tissues so have their own dangers. I found the tablet option much better but weaned myself off them for that reason, with psoriatic and osteoarthritis already I idid not want to add anything else for the shallow reason of wanting to feel better. They were given to me to ease the symptoms of my auto-immune arthritis, the psoriatic, but the only one which was effective for three months was into my right ankle for my osteoarthritis. Needless to say the pain returned after three months so I don't bother with them now.

    An auto-immune arthritis such as rheumatoid can progress very quickly whether steroids are involved or not. People can become crippled by joint pain within a year of the first symptoms but others can trundle on for ever with not much happening. The disease is as individual as us in what it does, how it does it, when it does it and for how long but control is the name of the game. Your steroid-happy consultant was not doing right by you, did he offer any other medication? Is he a rheumatologist or an orthopaedic bloke? Do you know what kind of arthritis you have? Have you ever refused to take another medication? Steroids only mask, they do not tackle the underlying issue but one of their most dangerous aspects is they can make us feel fantastic and so it is easy to think we are cured.

    I have around forty affect joints, some have one, some the other and others both. I was refused new knees aged 52 (despite being bone-on-bone through nearly the whole joint) due to extreme youth, now I am 59, completely bone-on-bone and won't bother because my ankles and hips have gone for a burton too. We all get it on here because we've all got it, some like me have done the double, others have only one or the other, but pain is pain is pain regardless of the cause. My fingers and hands are affected, especially first thing, but I do stretching exercises and soak them in warm water, that eases matters sufficiently. My rheumatologist ignores my OA and the GP ignores the psoriatic. I do my best to ignore both. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 26,271
    edited 30. Nov -1, 00:00
    Hi there, Bean. I'm sorry you've had such a rough ride. Who knows whether or not the steroid jabs were to blame? Certainly you shouldn't have been given so many in such a short space of time but did they accelerate the arthritis? Who knows? It comes at its own pace. We're all different. Certainly childbirth caused mine to go into overdrive but I still had another :oops: . Same result :lol:

    I started at 15 and had new knees at 35. The hips came later :roll: And the other knee :wink: It's a lottery. We just have to do the best with what we have. On the road, steroids have been a help and a hindrance. But I've not heard of anyone on here experiencing your troubles. There was just one person, fairly recently, who felt worse not better after a steroid jab.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • barbara12
    barbara12 Member Posts: 21,102
    edited 30. Nov -1, 00:00
    Hi John..welcome to the forum..you have been having a rough time..sorry I wont be much help , but I have had steroid injections in my knee, hips back and thumbs, twice I had a reaction ie my face swelling up and itching...but never so many in a short space of time, I do hope you can get some answers to all this..
    Love
    Barbara
  • Bean
    Bean Member Posts: 3
    edited 30. Nov -1, 00:00
    Thanks all for your comments, unfortunately they haven’t helped. I know for sure the steroid has accelerated arthritis in my knee and caused arthritis in two new areas of my body within days of the injection. I appreciate your thoughts but was ideally looking for another person in my situation to discuss with them.
    Thanks again